Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 1, 2021Johnson County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 1, 2021, 4:44 AM EDT for Johnson County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 4:44 AM EDT (08:44 UTC)
Expired
Aug 1, 2021, 5:15 AM EDT
In force
31 min
Issued by
NWS Morristown, TN

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 144 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS84 KMRX 010844
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
444 AM EDT Sun Aug 1 2021
 
TNZ017-018-046-047-010915-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
444 AM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...JOHNSON
AND EASTERN CARTER COUNTIES UNTIL 515 AM EDT...

At 444 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Abingdon to near Elk Park.
Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mountain City, Trade, Doeville, Neva, Laurel Bloomery, Hampton Creek
Cove State Park, Harr, Elk Mills, Shady Valley and Roan Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3636 8172 3634 8171 3634 8175
      3636 8179 3634 8185 3630 8191 3612 8203
      3612 8205 3611 8206 3660 8201 3659 8194
      3662 8192 3661 8166
TIME...MOT...LOC 0844Z 269DEG 23KT 3660 8193 3611 8204 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:11 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 3:11 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 AM EDT Sun Aug 1 2021

.SHORT TERM (Today and Tonight)...

Key Messages:

1) Strong storms across southeast TN very early this morning,
with lingering showers possible into the late morning hours.

2) Possible second round of isolated convection in southeast TN and
southwest VA in the afternoon.

Discussion:

Remnants of a MCS are still making their way through TN/AL/GA very
early this morning. Expect thunderstorm activity to linger into the
very early morning hours, but should diminish in coverage and
intensity as we get closer to sunrise. Environment is supportive to
see isolated strong straight-line winds and we could see some
possible flooding if storms train over the same area. Again, expect
most of this strong activity to diminish overnight, but some of the
showers (and possibly a thunderstorm) may be present to around
sunrise.

After this early morning activity decreases expect max temperatures
to be near or just below normal with increased cloud coverage during
the daylight hours. We could see some redevelopment of shower and
thunderstorm activity in southeast TN and southwest NC in the early
afternoon hours as an upper level jet moves in to provide lift
across the area, and with the front still lingering just south of
the area it could help spark some showers and thunderstorms. Some of
the storms could possibly become strong, but think the better
organized storms will remain to our south... But with how poorly the
high resolution Convective Allowing Models (CAMs) have performed
over the past few days it's worth keeping an eye on the southern TN
valley this afternoon.

ABM

.LONG TERM...(Monday through Saturday)...

Key Messages:

1. Near to below normal temperatures expected Monday through
Thursday with chances of showers and thunderstorms mainly confined
to far eastern portions of the forecast area.

2. Slight warming trend Friday and Saturday with temperatures back
to near normal.

Discussion:

No major changes to the forecast as mid level troughing and mild
temperatures, along with several chances for showers and
thunderstorms, are expected in the long term portion of the
forecast. To kick things off we'll be sitting under mid level
ridging deepening from the north and high pressure is in place at
the surface. We'll be sitting at the bottom of this trough through
much of this upcoming work week with shower and thunderstorm chances
likely around the periphery of this trough generally closer to the
coasts. Generally the best chance to see showers and thunderstorms
this upcoming week will be along and near the southern Appalachian
Mountains as a couple of low pressure systems ride of the front that
will be stalled out near the eastern coast of the US. Forecast
models currently paint late Tuesday through Thursday as the time
frame for the strongest of these lows and therefore the greatest
chance to see precipitation further west of the mountains.

Warming trend will begin on Friday with more southerly low level
flow being introduced as a ridge starts to build in from the west.
This will cause temperatures to rise back into the 90's in the
Valley and expect precipitation chances to really decrease as we
head into the weekend.

ABM

&&

.AVIATION...
06Z TAF DISCUSSION.

Remnants of an MCS moving through eastern TN for the first portion
of these TAFs. This could cause severe thunderstorms around KCHA
between 05z-08z. Expect weaker showers and thunderstorms to impact
KTYS overnight, and possibly a few isolated showers near KTRI.
This rain could create fog later in the night, but will have to
wait and see how much and where the rain falls. Expect conditions
to slowly improve tomorrow and eventually reach VFR.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  68  85  66  87 /  50  20  10  10  20
Knoxville McGhee Tyson Airport, TN  84  65  86  65  85 /  40  10  10  10  30
Oak Ridge, TN                       84  64  84  64  85 /  40  10  10  10  20
Tri Cities Airport, TN              82  60  83  62  80 /  40  10  10  20  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 1, 12:38 AM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1238 AM EDT Sun Aug 1 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1238 AM EDT Sun Aug 1 2021 /1138 PM CDT Sat Jul 31 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe storms will be possible in southeast Tennessee
late Saturday night into very early Sunday morning. Strong
straight line winds will be the main hazard with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 1, 1:30 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
130 AM EDT Sun Aug 1 2021

TNZ082>084-010600-
Rhea TN-Bledsoe TN-Meigs TN-
130 AM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...CENTRAL BLEDSOE AND MEIGS
COUNTIES UNTIL 200 AM EDT/100 AM CDT/...

At 129 AM EDT/1229 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Dayton, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dayton, Decatur, Graysville, Evensville, Peakland, Old Washington,
Ten Mile and Big Spring.

A Severe Thunderstorm Watch remains in effect until 400 AM EDT/300 AM
CDT/ for east Tennessee.

LAT...LON 3547 8516 3566 8514 3567 8463 3549 8476
      3545 8481 3535 8486
TIME...MOT...LOC 0529Z 274DEG 29KT 3557 8506
Special weather statement, Aug 1, 1:40 AM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
140 AM EDT Sun Aug 1 2021

TNZ067-068-071-084>086-010630-
Northwest Monroe TN-Roane TN-Loudon TN-NW Blount TN-Meigs TN-
McMinn TN-
140 AM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUDON...NORTHEASTERN
MEIGS...NORTHEASTERN MCMINN...SOUTHWESTERN BLOUNT...NORTHWESTERN
MONROE AND SOUTHWESTERN ROANE COUNTIES UNTIL 230 AM EDT...

At 139 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Fairview, or 9 miles northwest of Sweetwater, moving
east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Vonore, Greenback, Niota,
Philadelphia, Paint Rock, Fort Loudon State Park and Tariffville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM EDT for
portions of southeast Tennessee.

LAT...LON 3561 8474 3579 8467 3569 8398 3544 8414
      3537 8422
TIME...MOT...LOC 0539Z 288DEG 34KT 3568 8462
Special weather statement, Aug 1, 2:06 AM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
206 AM EDT Sun Aug 1 2021

TNZ081>085-099-100-010645-
Sequatchie TN-Rhea TN-Bledsoe TN-Bradley TN-Hamilton TN-Meigs TN-
McMinn TN-
206 AM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...BRADLEY...
SOUTHEASTERN SEQUATCHIE...CENTRAL BLEDSOE...MEIGS...WESTERN MCMINN
AND HAMILTON COUNTIES UNTIL 245 AM EDT/145 AM CDT/...

At 205 AM EDT/105 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Pikeville to near
Lookout Mountain. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Decatur, Soddy-Daisy, Signal
Mountain, Rossville, Walden and Lakesite.

A Severe Thunderstorm Watch remains in effect until 400 AM EDT/300 AM
CDT/ for portions of Southeast Tennessee.

LAT...LON 3498 8547 3499 8546 3501 8542 3504 8541
      3504 8539 3507 8536 3509 8536 3511 8538
      3511 8539 3516 8539 3565 8516 3561 8457
      3499 8488
TIME...MOT...LOC 0605Z 268DEG 36KT 3554 8515 3496 8544
Special weather statement, Aug 1, 3:24 AM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
324 AM EDT Sun Aug 1 2021

NCZ060-061-010830-
Clay NC-Cherokee NC-
324 AM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CLAY COUNTIES UNTIL
430 AM EDT...

At 324 AM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Shooting Creek,
Tusquitee, Topton, Marble and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8422 3526 8408 3529 8403 3524 8401
      3522 8397 3526 8384 3524 8374 3526 8371
      3523 8369 3520 8373 3519 8371 3515 8373
      3516 8365 3514 8366 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8414
TIME...MOT...LOC 0724Z 284DEG 25KT 3517 8402
Special weather statement, Aug 1, 4:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
444 AM EDT Sun Aug 1 2021

TNZ017-018-046-047-010915-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
444 AM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...JOHNSON
AND EASTERN CARTER COUNTIES UNTIL 515 AM EDT...

At 444 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Abingdon to near Elk Park.
Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mountain City, Trade, Doeville, Neva, Laurel Bloomery, Hampton Creek
Cove State Park, Harr, Elk Mills, Shady Valley and Roan Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3636 8172 3634 8171 3634 8175
      3636 8179 3634 8185 3630 8191 3612 8203
      3612 8205 3611 8206 3660 8201 3659 8194
      3662 8192 3661 8166
TIME...MOT...LOC 0844Z 269DEG 23KT 3660 8193 3611 8204

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:10 AM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie65 min
Aug 1, 1:30 AM EDTSpecial Weather StatementMRXMeigs, Rhea30 min
Aug 1, 1:40 AM EDTSpecial Weather StatementMRXLoudon, Monroe50 min
Aug 1, 2:06 AM EDTSpecial Weather StatementMRXBradley, Hamilton, Meigs, Rhea39 min
Aug 1, 2:10 AM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe65 min
Aug 1, 3:24 AM EDTSpecial Weather StatementMRXCherokee, Clay66 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.